William takes several medications on daily basis, two of which help him with his digestion since he got his g-tube. He takes Axid to help prevent acid reflux, and Reglan right before bed time to help his stomach empty appropriately. He's been on these medications for almost a year now, and the dosage hasn't changed. We figured that they were working fine.
It really isn't a natural thing to eat while you're sleeping (not to point out the obvious or anything). Imagine how you feel when you eat a big meal too close to bedtime: you wake up with heartburn and still feeling full. For Will, the Axid prevents the stomach acid production that causes heartburn. The Reglan encourages the stomach to digest and move things along.
In the past two weeks, Will picked up a head cold and was having a tough time getting over it. As per his usual, the extra mucus made him gaggy, which leads to Will vomit all over the place! Will was waking up many times a night, sometimes with gagging and puke. We were waking up each morning to the sound of coughs and gags, running into Luke and Will's bed room, trying to get Will out of bed before he'd puke. It is a very stressful way to wake up every day. Especially with very little sleep the night before.
After a couple of days of this drama and many loads of stinky laundry, we realized that Will must be dealing with more than just a head cold. We called the pediatrician because Will wasn't getting any better. He suggested that we increase Will's dosage of Reglan by 0.8mL... not a lot of medicine, but within the recommended dosage level for a kid Will's size.
The increased dose of Reglan caused Will's stomach to empty a little quicker, which apparently his stomach needed! Because the day that we increased his dosage, the morning vomit run stopped. And it hasn't come back. Yay! It is very nice to sleep again.
It appears likely that Will either outgrew his original Reglan dose, or his body just decided that it needed more help pushing his night time feed through his stomach and gut. He was probably puking because his stomach was full to the tipping point. What ever it was, we're happy it is over... and we know now that for long term medications and a growing boy, sometimes you have to increase the dosage. Mental note.